Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 16, 2023, 7:49 AM CST for Carroll County, Henry County, Weakley County, Tennessee. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 7:49 AM CST (13:49 UTC)
- Expired
- Feb 16, 2023, 12:45 PM CST
- In force
- 5 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Carroll County, TN, Henry County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 8:00 AM CST | FLASH FLOOD | 6 Ssw Cottage Grove, TN | HIGHWAY 54 FLOODED AT COMO. |
| Feb 16, 8:05 AM CST | HEAVY RAIN 5.6 | Greenfield, TN | GREENFIELD RAWS. |
| Feb 16, 8:15 AM CST | FLASH FLOOD | 2 W Paris, TN | HIGHWAY 54 FLOODED AT PARIS CITY LIMITS. |
| Feb 16, 9:00 AM CST | HEAVY RAIN 3.52 | 3 Ese Dresden, TN | MESONET STATION DRST1 3.2 NW GLEASON. |
| Feb 16, 9:06 AM CST | HEAVY RAIN 3.28 | 4 Nne Paris, TN | MESONET STATION AS242 PARIS. |
| Feb 16, 9:22 AM CST | HEAVY RAIN 4.93 | 3 Ese Dresden, TN | RIVER GAUGE ON THE MIDDLE FORK OF THE OBION RIVER. |
| Feb 16, 10:48 AM CST | FLASH FLOOD | 5 Ssw Puryear, TN | WHITLOCK ROAD IMPASSABLE DUE TO FLASH FLOODING. ODOM ROAD IS WASHED OUT AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
866
WGUS54 KMEG 161349
FFWMEG
TNC017-079-183-161645-
/O.NEW.KMEG.FF.W.0013.230216T1349Z-230216T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
749 AM CST Thu Feb 16 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northwestern Carroll County in Tennessee...
Henry County in Tennessee...
Southern Weakley County in Tennessee...
* Until 1045 AM CST.
* At 749 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Paris, McKenzie, Huntingdon, Paris Landing State Park, Dresden,
Greenfield, Gleason, Sharon, Cottage Grove, Routon, Trezevant,
Puryear, Henry, McLemoresville, Como, Ore Springs, Osage, Hico,
Whitlock and Porter Court.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3622 8895 3650 8830 3650 8805 3644 8806
3643 8805 3626 8824 3594 8853 3604 8869
3607 8869 3609 8875 3611 8876 3612 8881
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$2 follow-up statements
573
WGUS74 KMEG 161458
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
858 AM CST Thu Feb 16 2023
TNC017-079-183-161645-
/O.CON.KMEG.FF.W.0013.000000T0000Z-230216T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll TN-Henry TN-Weakley TN-
858 AM CST Thu Feb 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CST THIS
MORNING FOR NORTHWESTERN CARROLL, HENRY AND SOUTHERN WEAKLEY
COUNTIES...
At 858 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 7 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Paris, McKenzie, Huntingdon, Paris Landing State Park, Dresden,
Greenfield, Gleason, Sharon, Cottage Grove, Routon, Trezevant,
Puryear, Henry, McLemoresville, Como, Ore Springs, Osage, Hico,
Whitlock and Porter Court.
Several roads in Henry and Weakley Counties are flooded including
Highway 54 near Como and Highway 54 at the Paris City limits. New
Bethel Road is flooded west-northwest of the town of Henry. Old
Highway 22 is impassable near Gleason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3622 8895 3650 8830 3650 8805 3644 8806
3643 8805 3626 8824 3594 8853 3604 8869
3607 8869 3609 8875 3611 8876 3612 8881
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$154
WGUS54 KMEG 161622
FFWMEG
TNC017-079-183-161845-
/O.EXT.KMEG.FF.W.0013.000000T0000Z-230216T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1022 AM CST Thu Feb 16 2023
The National Weather Service in Memphis has extended the
* Flash Flood Warning for...
Northwestern Carroll County in Tennessee...
Henry County in Tennessee...
Southern Weakley County in Tennessee...
* Until 1245 PM CST.
* At 1022 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 7 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Paris, McKenzie, Huntingdon, Paris Landing State Park, Dresden,
Greenfield, Gleason, Sharon, Cottage Grove, Routon, Trezevant,
Puryear, Henry, McLemoresville, Como, Ore Springs, Osage, Hico,
Whitlock and Porter Court.
Several roads in Henry and Weakley Counties are flooded including
Highway 54 near Como and Highway 54 at the Paris City limits. New
Bethel Road is flooded west-northwest of the town of Henry. Old
Highway 22 is impassable near Gleason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3622 8895 3650 8830 3650 8805 3644 8806
3643 8805 3626 8824 3594 8853 3604 8869
3607 8869 3609 8875 3611 8876 3612 8881
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 16, 5:40 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 16, 5:40 AM CST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Memphis TN 540 AM CST Thu Feb 16 2023 ...New AVIATION... .SYNOPSIS... Issued at 324 AM CST Thu Feb 16 2023 Showers and thunderstorms will lift through the Midsouth today, along and ahead of a slow-moving cold front. A few of the thunderstorms may reach severe limits before exiting northeast Mississippi late this afternoon. Damaging winds will be the primary severe weather threat, accompanied by secondary threats of tornadoes, flash flooding and large hail. Following the passage of the cold front today, cooler and less humid weather will prevail over the Midsouth Friday and the weekend. Saturday morning's low temperatures will cool into the 20s over most of the Midsouth. Thereafter, temperatures will gradually each day through Tuesday, when daytime highs reach the 70s. Tuesday's warmth will precede a chance of showers and thunderstorms Tuesday night. && .DISCUSSION... (Today through Wednesday) Issued at 324 AM CST Thu Feb 16 2023 GOES water vapor imagery shows a positively tilted longwave trough over the 4-corners area. Downstream of the trough, southwesterly flow aloft extended from TX through the lower MS River and Ohio River valleys. Divergent flow aloft was evident on thunderstorm anvils over the Midsouth and lower Ohio River Valley. 06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500 J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from 1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z. Instability and shear aside, late evening and overnight convection has remained relatively shallow. This may change toward sunrise, with midlevel height falls and the approach of a surface cold front. Tornado warnings have been issued over northwest into north central AR early this morning, just east of a surface low along the cold front. This front will push through the Midsouth today, passing through Memphis by noon, and preceded by one or more convective lines. Today's greatest severe risk will occur over northeast MS where the cold front will intercept afternoon instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800 J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be possible, with precipitable water values around 1.7 inches, and storms training along the cold front. Given the saturated soils and elevated streamflows across this area, urban and small stream flooding is quite possible. Following the passage of the cold front late this afternoon, cool and dry continental surface high pressure will settle into the Midsouth. The center of this pressure ridge will settle over the Midsouth, along and east of the MS River Friday night. Dry air and calm winds will set up prime radiational cooling conditions, with Saturday morning's lows forecast to drop into the 20s regionwide. West/southwest zonal flow aloft will prevail from Sunday through early next week. Midsouth surface temperatures will progressively warm through the period, returning to the upper 60s and lower 70s by Tuesday. Modified maritime air will accompany the warmer temperatures, with surface dewpoints in the 50s. Modest convective instability will accompany a passing shortwave trough Tuesday night. The forecast will carry a slight chance of thunderstorms Tuesday night, but at this time, convective parameters appear insufficient for severe storms. PWB && .AVIATION...(12Z TAFS) Issued at 532 AM CST Thu Feb 16 2023 Prevailing rain/TS looks to be shifting out of MEM at 12z however another line of storms is approaching from east Arkansas. This line associated with a cold front will likely result in brief IFR to LIFR conditions due to low vis at JBR in the next hour or two and at MEM between 13 and 15z. Ongoing rain/TS ar MKL will be followed by a second round before midday. Expect gusty west to north wind behind the front. A broad trough will remain across the Midsouth today and tonight resulting persistent MVFR clouds. 30/Sirmon && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...PWB AVIATION...JDS
In the hours before
Special weather statement, Feb 16, 3:19 AM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
319 AM CST Thu Feb 16 2023
MSZ001-007-008-011-160945-
Tunica MS-DeSoto MS-Tate MS-Quitman MS-
319 AM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of DeSoto, eastern
Tunica, western Tate and northern Quitman Counties through 345 AM
CST...
At 319 AM CST, Doppler radar was tracking a strong thunderstorm over
Little Texas, or 16 miles west of Senatobia, moving northeast at 65
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, Senatobia, Coldwater,
Tunica, Crenshaw, Lynchburg, Phillipp, Strayhorn, Eudora, Dubbs,
North Tunica, Arkabutla, Little Texas, Gerlach Mill, Trinity, Cockrum
and Savage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 AM CST for northwestern
Mississippi...and west Tennessee.
&&
LAT...LON 3466 9044 3500 9007 3499 8994 3477 8973
3455 9011 3456 9020 3450 9020 3443 9032
TIME...MOT...LOC 0919Z 224DEG 56KT 3465 9026
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Feb 16, 5:15 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM TSTM WND DMG 3 SSW DYER 36.03N 89.01W
02/16/2023 GIBSON TN FIRE DEPT/RESCUE
MULTIPLE TREES DOWN ACROSS OLD DYERSBURG RD
AND ON A HOUSE (450 OLD DYERSBURG RD).
POSSIBLE TORNADO DAMAGE - IS IN A TORNADO
WARNING.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 8:52 PM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 38 min |
| Feb 15, 9:22 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 23 min |
| Feb 15, 9:40 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby | 50 min |
| Feb 15, 9:48 PM CST | Special Weather Statement | MEG | Lauderdale | 27 min |
| Feb 15, 10:09 PM CST | Areal Flood Advisory | MEG | Fayette, Hardeman | 2 hr |
| Feb 15, 10:23 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison | 12 min |
| Feb 15, 10:25 PM CST | Special Weather Statement | MEG | Dyer | 35 min |
| Feb 15, 10:37 PM CST | Special Weather Statement | MEG | Madison | 23 min |
| Feb 15, 10:56 PM CST | Special Weather Statement | MEG | Lake | 19 min |
| Feb 16, 12:41 AM CST | Areal Flood Advisory | MEG | Chester, Decatur, Henderson | 3 hr |
| Feb 16, 3:49 AM CST | Areal Flood Advisory | MEG | Crockett, Fayette, Hardeman, Haywood, Lauderdale, Madison and 2 more | 116 min |
| Feb 16, 4:20 AM CST | Areal Flood Advisory | MEG | Crockett, Dyer, Gibson, Haywood, Henry, Lauderdale and 2 more | 3 hr |
| Feb 16, 4:36 AM CST | Tornado Warning | MEG | Gibson, Henry, Weakley | 39 min |
| Feb 16, 4:39 AM CST | Severe Thunderstorm Warning | MEG | Henry, Weakley | 51 min |
| Feb 16, 4:39 AM CST | Tornado Warning | MEG | Henry, Weakley | 51 min |
| Feb 16, 4:53 AM CST | Flash Flood Warning | MEG | Gibson | 3 hr |
| Feb 16, 5:00 AM CST | Flash Flood Warning | MEG | Weakley | 3 hr |
| Feb 16, 5:24 AM CST | Flash Flood Warning | MEG | Crockett, Dyer, Haywood, Lauderdale | 2 hr |
| Feb 16, 5:25 AM CST | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Feb 16, 5:40 AM CST | Areal Flood Advisory | MEG | Crockett, Gibson, Haywood, Lauderdale, Madison, Tipton | 110 min |
| Feb 16, 5:41 AM CST | Tornado Warning | MEG | Carroll, Gibson, Henderson, Madison | 49 min |
| Feb 16, 6:53 AM CST | Areal Flood Advisory | MEG | Carroll, Gibson, Henry | 4 hr |
| Feb 16, 7:25 AM CST | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale | 5 hr |
| Feb 16, 9:48 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 21 hr |
| Feb 16, 11:49 AM CST | Areal Flood Advisory | MEG | Shelby | 56 min |
| Feb 16, 12:13 PM CST | River Flood Advisory | MEG | Decatur, Hardin | 14 days |
| Feb 16, 12:17 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 19 min |
| Feb 16, 12:25 PM CST | Areal Flood Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 4 more | 6 hr |
| Feb 16, 12:30 PM CST | Areal Flood Warning | MEG | Carroll, Gibson, Henry, Weakley | 6 hr |
| Feb 16, 12:58 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson | 32 min |
| Feb 16, 1:38 PM CST | Tornado Warning | MEG | Hardin, McNairy | 23 min |
| Feb 16, 2:13 PM CST | Tornado Warning | MEG | Hardin | 62 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.